Skip to main content Accessibility help
×
Home
Hostname: page-component-564cf476b6-r9chl Total loading time: 0.225 Render date: 2021-06-20T01:35:12.095Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true }

Limit theorems for process-level Betti numbers for sparse and critical regimes

Published online by Cambridge University Press:  29 April 2020

Takashi Owada
Affiliation:
Purdue University
Andrew M. Thomas
Affiliation:
Purdue University
Corresponding
E-mail address:

Abstract

The objective of this study is to examine the asymptotic behavior of Betti numbers of Čech complexes treated as stochastic processes and formed from random points in the d-dimensional Euclidean space ${\mathbb{R}}^d$ . We consider the case where the points of the Čech complex are generated by a Poisson process with intensity nf for a probability density f. We look at the cases where the behavior of the connectivity radius of the Čech complex causes simplices of dimension greater than $k+1$ to vanish in probability, the so-called sparse regime, as well when the connectivity radius is of the order of $n^{-1/d}$ , the critical regime. We establish limit theorems in the aforementioned regimes: central limit theorems for the sparse and critical regimes, and a Poisson limit theorem for the sparse regime. When the connectivity radius of the Čech complex is $o(n^{-1/d})$ , i.e. the sparse regime, we can decompose the limiting processes into a time-changed Brownian motion or a time-changed homogeneous Poisson process respectively. In the critical regime, the limiting process is a centered Gaussian process but has a much more complicated representation, because the Čech complex becomes highly connected with many topological holes of any dimension.

Type
Original Article
Copyright
© Applied Probability Trust 2020

Access options

Get access to the full version of this content by using one of the access options below.

References

Adler, R. J., Bobrowski, O., Borman, M. S., Subag, E. andWeinberger, S. (2010). Persistent homology for random fields and complexes. In Borrowing Strength: Theory Powering Applications; A Festschrift for Lawrence D. Brown, pp. 124143. Institute of Mathematical Statistics.CrossRefGoogle Scholar
Adler, R. J., Bobrowski, O. andWeinberger, S. (2014). Crackle: the homology of noise. Discrete Comput. Geom. 52, 680704.CrossRefGoogle Scholar
Billingsley, P. (1999). Convergence of Probability Measures, 2nd edn. Wiley, New York.CrossRefGoogle Scholar
Björner, A. (1995). Topological Methods. In Handbook of Combinatorics, vol. 2, eds R. L. Graham, M. Grötschel and L. Lovász, pp. 18191872. MIT Press, Cambridge, MA.Google Scholar
Bobrowski, O. andAdler, R. J. (2014). Distance functions, critical points, and the topology of random Čech complexes. Homology Homotopy Appl. 16, 311344.CrossRefGoogle Scholar
Bobrowski, O. andKahle, M. (2018). Topology of random geometric complexes: a survey. J. Appl. Comput. Topology 1, 331364.CrossRefGoogle Scholar
Bobrowski, O. andMukherjee, S. (2015). The topology of probability distributions on manifolds. Prob. Theory Relat. Fields 161, 651686.CrossRefGoogle Scholar
Bobrowski, O. andWeinberger, S. (2017). On the vanishing of homology in random Čech complexes. Random Structures Algorithms 51, 1451.CrossRefGoogle Scholar
Bobrowski, O., Kahle, M. andSkraba, P. (2017). Maximally persistent cycles in random geometric complexes. Ann. Appl. Prob. 27, 20322060.CrossRefGoogle Scholar
Carlsson, G. (2014). Topological pattern recognition for point cloud data. In Acta Numerica, vol. 23, pp. 289368. Cambridge University Press.Google Scholar
Decreusefond, L., Ferraz, E., Randriambololona, H. andVergne, A. (2014). Simplicial homology of random configurations. Adv. Appl. Prob. 46, 325347.CrossRefGoogle Scholar
Decreusefond, L., Schulte, M. andThäle, C. (2016). Functional Poisson approximation in Kantorovich–Rubinstein distance with applications to U-statistics and stochastic geometry. Ann. Prob. 44, 21472197.CrossRefGoogle Scholar
Durrett, R. (2010). Probability: Theory and Examples, 4th edn. Cambridge University Press.CrossRefGoogle Scholar
Edelsbrunner, H. andHarer, J. (2010). Computational Topology: An Introduction. American Mathematical Society.Google Scholar
Ghrist, R. (2008). Barcodes: The persistent topology of data. Bull. Amer. Math. Soc. 45, 6176.CrossRefGoogle Scholar
Ghrist, R. W. (2014). Elementary Applied Topology. Createspace Seattle.Google Scholar
Goel, A., Trinh, K. D. andTsunoda, K. (2019). Strong law of large numbers for Betti numbers in the thermodynamic regime. J. Statist. Phys. 174, 865892.CrossRefGoogle Scholar
Hatcher, A. (2001). Algebraic Topology. Cambridge University Press.Google Scholar
Hiraoka, Y., Shirai, T. andTrinh, K. D. (2018). Limit theorems for persistence diagrams. Ann. Appl. Prob. 28, 27402780.CrossRefGoogle Scholar
Kahle, M. (2011). Random geometric complexes. Discrete Comput. Geom. 45, 553573.CrossRefGoogle Scholar
Kahle, M. andMeckes, E. (2013). Limit theorems for Betti numbers of random simplicial complexes. Homology Homotopy Appl. 15, 343374.CrossRefGoogle Scholar
Kahle, M. andMeckes, E. (2016). Erratum to ‘Limit theorems for Betti numbers of random simplicial complexes’. Homology Homotopy Appl. 18, 129142.CrossRefGoogle Scholar
Meester, R. andRoy, R. (1996). Continuum Percolation (Camb. Tracts. Math. 119). Cambridge University Press.CrossRefGoogle Scholar
Owada, T. (2017). Functional central limit theorem for subgraph counting processes. Electron. J. Prob. 22, 138, 17.CrossRefGoogle Scholar
Owada, T. (2018). Limit theorems for Betti numbers of extreme sample clouds with application to persistence barcodes. Ann. Appl. Prob. 28, 28142854.CrossRefGoogle Scholar
Penrose, M. (2003). Random Geometric Graphs. Oxford University Press.CrossRefGoogle Scholar
Penrose, M. D. andYukich, J. E. (2003). Weak laws of large numbers in geometric probability. Ann. Appl. Prob. 13, 277303.CrossRefGoogle Scholar
Resnick, S. I. (1987). Extreme Values, Regular Variation and Point Processes. Springer, New York.CrossRefGoogle Scholar
Resnick, S. I. (2007). Heavy-Tail Phenomena: Probabilistic and Statistical Modeling. Springer, New York.Google Scholar
Trinh, K. D. (2017). A remark on the convergence of Betti numbers in the thermodynamic regime. Pacific J. Math. Ind. 9, 7.CrossRefGoogle Scholar
Trinh, K. D. (2018). On central limit theorems in stochastic geometry. Available at arXiv:1804.02823.Google Scholar
Wasserman, L. (2016). Topological data analysis. Ann. Rev. Statist. Appl. 5,501532.CrossRefGoogle Scholar
Yogeshwaran, D. andAdler, R. J. (2015). On the topology of random complexes built over stationary point processes. Ann. Appl. Prob. 25, 33383380.CrossRefGoogle Scholar
Yogeshwaran, D., Subag, E. andAdler, R. J. (2017). Random geometric complexes in the thermodynamic regime. Prob. Theory Relat. Fields 167, 107142.CrossRefGoogle Scholar
Zomorodian, A. andCarlsson, G. (2005). Computing persistent homology. Discrete Comput. Geom. 33, 249274.CrossRefGoogle Scholar
3
Cited by

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Limit theorems for process-level Betti numbers for sparse and critical regimes
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Limit theorems for process-level Betti numbers for sparse and critical regimes
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Limit theorems for process-level Betti numbers for sparse and critical regimes
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *